On the Poincaré Constant of Log-Concave Measures

  • Patrick CattiauxEmail author
  • Arnaud Guillin
Part of the Lecture Notes in Mathematics book series (LNM, volume 2256)


The goal of this paper is to push forward the study of those properties of log-concave measures that help to estimate their Poincaré constant. First we revisit E. Milman’s result (Invent Math 177:1–43, 2009) on the link between weak (Poincaré or concentration) inequalities and Cheeger’s inequality in the log-concave cases, in particular extending localization ideas and a result of Latala, as well as providing a simpler proof of the nice Poincaré (dimensional) bound in the unconditional case. Then we prove alternative transference principle by concentration or using various distances (total variation, Wasserstein). A mollification procedure is also introduced enabling, in the log-concave case, to reduce to the case of the Poincaré inequality for the mollified measure. We finally complete the transference section by the comparison of various probability metrics (Fortet-Mourier, bounded-Lipschitz, …) under a log-concavity assumption.


Poincaré inequality Cheeger inequality Log-concave measure Total variation Wasserstein distance Mollification procedure Transference principle 


  1. 1.
    D. Alonso-Gutierrez, J. Bastero, Approaching the Kannan-Lovasz-Simonovits and variance conjectures, in LNM, vol 2131 (Springer, Berlin, 2015)zbMATHGoogle Scholar
  2. 2.
    D. Bakry, F. Barthe, P. Cattiaux, A. Guillin, A simple proof of the Poincaré inequality for a large class of probability measures. Electron. Commun. Probab. 13, 60–66 (2008)MathSciNetCrossRefGoogle Scholar
  3. 3.
    D. Bakry, P. Cattiaux, A. Guillin, Rate of convergence for ergodic continuous Markov processes: Lyapunov versus Poincaré. J. Funct. Anal. 254, 727–759 (2008)MathSciNetCrossRefGoogle Scholar
  4. 4.
    D. Bakry, I. Gentil, M. Ledoux, Analysis and Geometry of Markov diffusion operators, in Grundlehren der Mathematischen Wissenchaften, vol 348 (Springer, Berlin, 2014)CrossRefGoogle Scholar
  5. 5.
    K. Ball, F. Barthe, A. Naor, Entropy jumps in the presence of a spectral gap. Duke Math. J. 119, 41–63 (2003)MathSciNetCrossRefGoogle Scholar
  6. 6.
    F. Barthe, D. Cordero-Erausquin, Invariances in variance estimates. Proc. Lond. Math. Soc. 106(1), 33–64 (2013)MathSciNetCrossRefGoogle Scholar
  7. 7.
    F. Barthe, E. Milman, Transference principles for Log-Sobolev and Spectral-Gap with applications to conservative spin systems. Commun. Math. Phys. 323, 575–625 (2013)MathSciNetCrossRefGoogle Scholar
  8. 8.
    F. Barthe, P. Cattiaux, C. Roberto, Concentration for independent random variables with heavy tails. AMRX 2005(2), 39–60 (2005)MathSciNetzbMATHGoogle Scholar
  9. 9.
    N. Berestycki, R. Nickl, Concentration of Measure (2009).
  10. 10.
    S.G. Bobkov, Isoperimetric and analytic inequalities for log-concave probability measures. Ann. Probab. 27(4), 1903–1921 (1999)MathSciNetzbMATHGoogle Scholar
  11. 11.
    S.G. Bobkov, Spectral gap and concentration for some spherically symmetric probability measures, in Geometric Aspects of Functional Analysis, Israel Seminar 2000–2001. Lecture Notes in Mathematics, vol 1807, pp. 37–43 (Springer, Berlin, 2003)Google Scholar
  12. 12.
    S.G. Bobkov, Proximity of probability distributions in terms of Fourier-Stieltjes transforms. Russ. Math. Surv. 71(6), 1021–1079 (2016)MathSciNetCrossRefGoogle Scholar
  13. 13.
    S.G. Bobkov, C. Houdré, Isoperimetric constants for product probability measures. Ann. Probab. 25(1), 184–205 (1997)MathSciNetCrossRefGoogle Scholar
  14. 14.
    S.G. Bobkov, M. Ledoux, Poincaré’s inequalities and Talagrand’s concentration phenomenon for the exponential distribution. Probab. Theory Relat. Fields 107(3), 383–400 (1997)CrossRefGoogle Scholar
  15. 15.
    H.J. Brascamp, E.H. Lieb, On extensions of the Brunn-Minkowski and Prékopa-Leindler theorems, including inequalities for log concave functions, and with an application to the diffusion equation. J. Funct. Anal. 22, 366–389 (1976)CrossRefGoogle Scholar
  16. 16.
    S. Brazitikos, A. Giannopoulos, P. Valettas, B.H. Vritsiou, Geometry of isotropic convex bodies, in Mathematics Surveys and Monographs, vol 196 (AMS, Providence, 2014)Google Scholar
  17. 17.
    P. Cattiaux, A. Guillin, Semi log-concave Markov diffusions, in Séminaire de Probabilités XLVI. Lecture Notes in Mathematics, vol 2014, pp. 231–292 (2015)Google Scholar
  18. 18.
    P. Cattiaux, A. Guillin, Hitting times, functional inequalities, Lyapunov conditions and uniform ergodicity. J. Funct. Anal. 272(6), 2361–2391 (2017)zbMATHGoogle Scholar
  19. 19.
    P. Cattiaux, C. Léonard, Minimization of the Kullback information of diffusion processes Ann. Inst. Henri Poincaré. Prob. Stat. 30(1), 83–132 (1994). and correction in Ann. Inst. Henri Poincaré31, 705–707 (1995)Google Scholar
  20. 20.
    P. Cattiaux, N. Gozlan, A. Guillin, C. Roberto, Functional inequalities for heavy tails distributions and applications to isoperimetry. Electron. J. Probab. 15, 346–385 (2010)MathSciNetCrossRefGoogle Scholar
  21. 21.
    P. Cattiaux, A. Guillin, C. Roberto, Poincaré inequality and the L p convergence of semi-groups. Electron. Commun. Probab. 15, 270–280 (2010)MathSciNetCrossRefGoogle Scholar
  22. 22.
    P. Cattiaux, A. Guillin, P.A. Zitt, Poincaré inequalities and hitting times. Ann. Inst. Henri Poincaré. Prob. Stat. 49(1), 95–118 (2013)CrossRefGoogle Scholar
  23. 23.
    D. Cordero-Erausquin, N. Gozlan, Transport proofs of weighted Poincaré inequalities for log-concave distributions. Bernoulli 23(1), 134–158 (2017)MathSciNetCrossRefGoogle Scholar
  24. 24.
    R.M. Dudley, Distances of probability measures and random variables. Ann. Math. Stat. 39, 1563–1572 (1968)MathSciNetCrossRefGoogle Scholar
  25. 25.
    R.M. Dudley, Real Analysis and Probability (Cambridge University Press, Cambridge, 2002)CrossRefGoogle Scholar
  26. 26.
    A. Eberle, Reflection coupling and Wasserstein contractivity without convexity. C. R. Acad. Sci. Paris Ser. I Math.349, 1101–1104 (2011)MathSciNetCrossRefGoogle Scholar
  27. 27.
    A. Eberle, Reflection couplings and contraction rates for diffusions. Probab. Theory Relat. Fields 166(3), 851–886 (2016)MathSciNetCrossRefGoogle Scholar
  28. 28.
    R. Eldan, Thin shell implies spectral gap up to polylog via a stochastic localization scheme. Geom. Funct. Anal. 23(2), 532–569 (2013)MathSciNetCrossRefGoogle Scholar
  29. 29.
    M. Fradelizi, Concentration inequalities for s -concave measures of dilations of Borel sets and applications. Electron. J. Probab. 14(71), 2068–2090 (2009)MathSciNetCrossRefGoogle Scholar
  30. 30.
    O. Guédon, Kahane-Khinchine type inequalities for negative exponent. Mathematika 46(1), 165–173 (1999)MathSciNetCrossRefGoogle Scholar
  31. 31.
    O. Guédon, E. Milman, Interpolating thin shell and sharp large deviation estimates for isotropic log-concave measures. Geom. Funct. Anal. 21, 1043–1068 (2011)MathSciNetCrossRefGoogle Scholar
  32. 32.
    N. Huet, Isoperimetry for spherically symmetric log-concave probability measures. Rev. Mat. Iberoamericana 27(1), 93–122 (2011)MathSciNetCrossRefGoogle Scholar
  33. 33.
    R. Kannan, L. Lovasz, M. Simonovits, Isoperimetric problems for convex bodies and a localization lemma. Discret. Comput. Geom. 13(3-4), 541–559 (1995)MathSciNetCrossRefGoogle Scholar
  34. 34.
    B. Klartag, A Berry-Esseen type inequality for convex bodies with an unconditional basis. Probab. Theory Relat. Fields 145(1-2), 1–33 (2009)MathSciNetCrossRefGoogle Scholar
  35. 35.
    B. Klartag, Poincaré inequalities and moment maps. Ann. Fac. Sci. Toulouse Math. 22(1), 1–41 (2013)MathSciNetCrossRefGoogle Scholar
  36. 36.
    B. Klartag, Concentration of measures supported on the cube. Isr. J. Math. 203(1), 59–80 (2014)MathSciNetCrossRefGoogle Scholar
  37. 37.
    A.V. Kolesnikov, On diffusion semigroups preserving the log-concavity. J. Funct. Anal. 186(1), 196–205 (2001)MathSciNetCrossRefGoogle Scholar
  38. 38.
    R. Latala, Order statistics and concentration of L r norms for log-concave vectors. J. Funct. Anal. 261, 681–696 (2011)MathSciNetCrossRefGoogle Scholar
  39. 39.
    M. Ledoux, A simple analytic proof of an inequality by P. Buser. Proc. Am. Math. Soc. 121, 951–959 (1994)MathSciNetCrossRefGoogle Scholar
  40. 40.
    M. Ledoux, Spectral gap, logarithmic Sobolev constant, and geometric bounds, in Surveys in Differential Geometry, vol IX, pp. 219–240 (International Press, Somerville, 2004)Google Scholar
  41. 41.
    M. Ledoux, From concentration to isoperimetry: semigroup proofs, in Concentration, Functional Inequality and Isoperimetry. Contemporary Mathematics, vol 545, pp. 155–166 (American Mathematical Society, New York, 2011)Google Scholar
  42. 42.
    Y.T. Lee, S.S. Vempala, Stochastic localization + Stieltjes barrier = tight bound for Log-Sobolev (2017). Available on Math. ArXiv. 1712.01791 [math.PR]Google Scholar
  43. 43.
    E. Meckes, M.W. Meckes, On the equivalence of modes of convergence for log-concave measures, in Geometric Aspects of Functional Analysis. Lecture Notes in Mathematics, vol 2116, pp. 385–394 (Springer, New York, 2014)Google Scholar
  44. 44.
    E. Milman, On the role of convexity in isoperimetry, spectral-gap and concentration. Invent. Math. 177, 1–43 (2009)MathSciNetCrossRefGoogle Scholar
  45. 45.
    E. Milman, Isoperimetric bounds on convex manifolds, in Concentration, Functional Inequality and Isoperimetry. Contemporary Mathematics, vol 545, pp. 195–208 (American Mathematical Society, New York, 2011)Google Scholar
  46. 46.
    E. Milman, Properties of isoperimetric, functional and transport-entropy inequalities via concentration. Probab. Theory Relat. Fields 152(3-4), 475–507 (2012)MathSciNetCrossRefGoogle Scholar
  47. 47.
    S.T. Rachev, L.B. Klebanov, S.V. Stoyanov, F.J. Fabozzi, The Methods of Distances in the Theory of Probability and Statistics (Springer, New York, 2013)CrossRefGoogle Scholar
  48. 48.
    M. Röckner, F.Y. Wang, Weak Poincaré inequalities and L 2-convergence rates of Markov semigroups. J. Funct. Anal. 185(2), 564–603 (2001)MathSciNetCrossRefGoogle Scholar
  49. 49.
    A. Saumard, J.A. Wellner, Log-concavity and strong log-concavity: a review. Stat. Surv. 8, 45–114 (2014)MathSciNetCrossRefGoogle Scholar
  50. 50.
    M. Troyanov, Concentration et inégalité de Poincaré (2001).
  51. 51.
    D. Zimmermann, Logarithmic Sobolev inequalities for mollified compactly supported measures. J. Funct. Anal. 265, 1064–1083 (2013)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2020

Authors and Affiliations

  1. 1.Institut de Mathématiques de ToulouseUniversité de Toulouse, CNRS UMR 5219ToulouseFrance
  2. 2.Laboratoire de Mathématiques, CNRS UMR 6620Université Clermont-AuvergneAubièreFrance

Personalised recommendations